Q. I’ve been on Effexor for the last three years, with lots of success. After fifteen-plus years of trying all the antidepressants on the market with no results,I’m happy that this medication has almost eliminated my depression and anxiety. However, I have side effects that are difficult to live with. I am always too hot, feeling like my blood is boiling, despite my skin feeling cool. At night, I have to change my pyjamas 3-5 times before morning, with night sweats so bad I can literally wring out my clothing and my hair. My sheets and pillow are often soaked through, and I have to lay towels down on my bed in order to go back to sleep. I’ve had bloodwork done several times, but all my tests have come back normal. I’ve tried decreasing my Effexor, from 187mg to 150mg, but it didn’t help, and only caused withdrawal symptoms. Is there any way to cool my body down from the inside out, other than stopping the Effexor????? It’s going to be a VERY long summer if you can’t help me!!!!! Also, while the Effexor has helped with my depression and anxiety, I’ve found I don’t really have any emotions. Except for anger when dealing with my family, I’m pretty much “numb” inside. I can laugh at jokes or funny stories, but the “happiness” doesn’t last. I can be sad when I see stories of animals or children hurt, but the “sadness” never seems to really get to my heart. I feel like the meds have left my heart empty, and I’m just “going through the motions” of living. Sure, I’m alive, but I feel like I’m just “exisiting” rather than “living”. Is there any way to fix this, WITHOUT me having to go off my lifesaving medication????

A. There may be little that you can do with regard to the bothersome side effects if you’re not able to stop or switch to another medication. You stated that you tried to decrease the dose and ended up suffering from withdrawal symptoms. You also said that you have tried all of the other available medications. You could keep working with your doctor to try smaller, more gradual decreases in the medication but you may not want to do this if you cannot tolerate the withdrawal symptoms.

What about therapy? Have you tried to address the issues that led you to begin taking antidepressant medications?

It is not uncommon for people to say that while they feel better on the antidepressant medication they also feel “numb.” People who take antidepressants often describe a decrease in their depression symptoms but find it difficult to feel happy or to feel much at all. This seems like what you might be experiencing.

You could try therapy in conjunction with medication. When and if you start to feel better with therapy you could try to decrease or eventually stop the medications, guided by your doctor. This process of getting better through therapy and titrating down or off of the medication will not happen overnight. It might be a matter of months or years before you would be able to completely stop the medication using therapy as your only form of treatment.

If you’re not interested in therapy and have no intention of decreasing or eventually stopping the medication then the side effects and emotional numbness that you feel may be something you’ll have to live with. You’ll have to decide if this is a trade-off you’re willing to live with.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 16 Jun 2008

APA Reference
Randle, K. (2008). Is There a Way to Decrease Side Effects Without Stopping Meds?. Psych Central. Retrieved on December 23, 2014, from http://psychcentral.com/ask-the-therapist/2008/06/16/is-there-a-way-to-decrease-side-effects-without-stopping-meds/